Jump to content

Herzog: leaving Lexapro behind ... I hope


Herzog

Recommended Posts

I'm new to this group. I came here after reading the mind-blowing piece in The New Yorker in April. I'd been wondering for some time: Am I supposed to be taking these pills my whole life?

 

I currently take 20mg of Lexapro daily. Back in October of last year my doc switched me to that from 20mg of Paxil. Am I feeling better, different? Emotionally: not so much. I am, in fact, struggling with anxiety and, well, depression, but right now I think a lot of my funk has to do with situational issues--no work or income, no girlfriend, fear about my future.

 

At the same time I'm feeling (and this seems to be the case with all antidepressants) that while the meds may be cutting off the very low "lows," emotionally speaking, they also seem to be cutting of the "highs." It's like my emotional range overall seems to have been narrowed--to coin a sports metaphor, it seems like my feelings exist only between the 20-yard lines rather than from end zone to end zone.

 

Then there's the dampened libido.

 

So, I'm thinking it's time to try life without medication. On 7/1 I plan to begin titrating down my daily dosage with an eye toward getting to zero in about nine months.

 

Any thoughts about my experience in general and/or my strategy going forward would be most welcome.

 

Thanks,
H

Link to post
  • Moderator

Welcome to SA, Herzog.  I'm glad you found your way here before beginning your taper.  I too am tapering Lexapro.

 

Your plan to taper 20mg Lexapro in 9 months is much faster than we recommend.  We recommend tapering no faster than 10% of current dose every four weeks.  

This link include links to information describing the scientific basis of the 10% taper.  

 

Why taper by 10% of my dosage?

 

Tips for tapering off Lexapro (escitalopram)


The 10% per month reduction method is recommended by

Some people may be able to taper faster than 10%, and some can't and still others have to taper more slowly still.  It is impossible to know which category you will fall into.  That's why we recommend a harm-reduction 10% taper.  Going faster puts a person at risk of significant withdrawal symptoms that can last quite a long time, not the few weeks at most that psychiatry anticipates.

 

 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
 

Of course, you're free to choose whatever taper rate you choose, but it is important to make an informed decision.  There are many stories on this website of members who encountered great difficulties after tapering too fast; I've never encountered one member who wrote in to say, I wish I had tapered more slowly.  Psychiatrists invariably taper their patients far too fast.  Then they wind up in trouble and end up taking longer than they would've if they'd tapered at a safe, slow rate.

 

Please add a signature.  Include drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months. Also include supplements. This will help us give you the most accurate advice we can. 
  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • This is a direct link to your signature:  Account Settings – Create or Edit a signature.
 
Please continue to use this thread to document your taper and to ask questions. 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Oct 13: 8.1 mg 

Taper is 56.8% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to Herzog: leaving Lexapro behind ... I hope

 

Thank you, Gridley. That's very good to know.

 

I'll adjust my tapering to a 10-month schedule (while monitoring how I'm feeling along the way, of course).


Thanks again

Link to post
  • Moderator Emeritus

Hi Herzog.  Please create a signature containing a summary of your med history, including all drugs, doses and dates (starting and stopping).  Your signature appears below every post you make, and allows us see your situation easily without having to read your topic from the top every time.   You could look at my signature for an example. 

 

Instructions for creating your signature are here: Please put your withdrawal history in your signature. 

You can edit your signature here: edit your signature in Account Settings.

2001–2002 paroxetine

2003  citalopram

2004-2008  paroxetine (various failed tapers) 
2008  paroxetine slow taper down to

2016  Aug off paroxetine
2016  citalopram May 20mg  Oct 15mg … slow taper down
2018  citalopram 13 Feb 4.6mg 15 Mar 4.4mg 29 Apr 4.2mg 6 Jul 4.1mg 17 Aug 4.0mg  18 Nov 3.8mg
2019  15 Mar 3.6mg  21 May 3.4mg  26 Dec 3.2mg 

2020  19 Feb 3.0mg 19 Jul 2.9mg 16 Sep 2.8mg 25 Oct 2.7mg 23 Oct 2.6mg 24 Dec 2.5mg

Link to post
  • 3 months later...

Hey.....

 

Haven't been here for a while and thought I should check in with a progress report.

 

I started tapering by (approximately; I'm doing it with an exacto blade pill by pill) 10% on July 1. I'm now down to roughly 12mg from the original 20. I'm very, very pleased to report that I feel great and have had NO side effects. I plan to end the year at around 10mg, perhaps (if I stay side effect-free) be completely free of Lexapro by Memorial Day or so.

Link to post
  • Mentor
8 minutes ago, Herzog said:

Hey.....

 

Haven't been here for a while and thought I should check in with a progress report.

 

I started tapering by (approximately; I'm doing it with an exacto blade pill by pill) 10% on July 1. I'm now down to roughly 12mg from the original 20. I'm very, very pleased to report that I feel great and have had NO side effects. I plan to end the year at around 10mg, perhaps (if I stay side effect-free) be completely free of Lexapro by Memorial Day or so.

That is awesome to hear! You got this! 

I follow The Plant Paradox lifestyle by Dr.Gundry. This lifestyle has given me my life back and I feel better than I have ever felt in my life. It has enabled me to finally get off of this medication and truly live my life. Nutrition is the key to health!!!!! 

2008 to 2019  - 20 mg Paroxetine

Attempted 2 CT's around the 5-6 year mark. Were absolutely terrible and reinstated. Was never explained by the doctor the seriousness of the short half life of this drug. 

2017 - Attempted a tapered discontinuation of this drug and reinstated after being unsuccessful.

2019 - Feb. 12 - After a three month taper I am off of paroxetine. The 3 months were terrible, awful withdrawal feelings. I followed the doctors guidelines for the reduction of this drug and now know it was way too fast. 
2019 - Oct. 12 - 8 months off paroxetine. 75% improvement since coming off the drug. Definitely have had tons of challenges along the way. Let’s go!!!! 

2021 - Feb. 12 - 24 months off paroxetine. I have minor challenges now. Tinnitus/Headaches are still around but are reduced by a massive amount. 

 

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy